Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1680  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-CORRESPONDENCE
Year : 2013  |  Volume : 58  |  Issue : 2  |  Page : 164
Nasal involvement in hand and foot syndrome


Department of Skin and STD, Manipal College of Medical Sciences, Pokhara, Nepal

Date of Web Publication5-Mar-2013

Correspondence Address:
Anil Mishra
Department of Skin and STD, Manipal College of Medical Sciences, Pokhara
Nepal
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.108114

Rights and Permissions



How to cite this article:
Mishra A, Shrestha PR, Ramanna Rao R V, Kumar A. Nasal involvement in hand and foot syndrome. Indian J Dermatol 2013;58:164

How to cite this URL:
Mishra A, Shrestha PR, Ramanna Rao R V, Kumar A. Nasal involvement in hand and foot syndrome. Indian J Dermatol [serial online] 2013 [cited 2019 Jun 26];58:164. Available from: http://www.e-ijd.org/text.asp?2013/58/2/164/108114


Sir,

Hand and Foot Syndrome, otherwise termed as palmar-plantar erythrodysesthesia (PPE), is a side effect of some of the chemo therapeutic agents and biologics. It is a dose related toxicity. Clinically it presents as varying degree of paraesthesia and erythema over palms and soles which later turns into hyperpigmentation and sometimes scaling with exfoliations.

We report here a case of hand and foot syndrome due to capecitabine. The peculiarity of our case is the involvement of nose and sparing of soles.

A 62-year-old male patient diagnosed as peri ampullary carcinoma was admitted to our private ward. He had undergone Whipple's operation for the same and was on chemotherapy (Capecitabine) for widespread metastasis. The patient was referred to us with complains of hyperpigmentation over nose, hand and few areas of foot preceeded by pain in these areas. After a detailed history taking and examination, it was found that the patient had received two cycles of Capecitabine. After the first two cycles, there was no cutaneous complains. While receiving the third cycle, he developed pain and subsequent hyperpigmentation over nose [Figure 1]. Within a few days, he developed similar hyperpigmentation over hand [Figure 2] and parts of dorsum of foot. After a few days, he developed exfoliations from some of the areas of palm [Figure 3]. The patient was diagnosed as a case of hand and foot syndrome.

The dose of capecitabine was advised to be reduced and pyridoxine tablet was administered along with topical steroid. There was some improvement after a few weeks. However the patient succumbed to the widespread metastasis within a month.
Figure 1: Hyperpigmentation over nose

Click here to view
Figure 2: Hyperpigmentation over both palms

Click here to view
Figure 3: Exfoliation over the finger tips

Click here to view


PPE is a distinctive and relatively frequent toxic reaction related to some chemotherapeutic agents. [1] Drugs that have been associated include 5-flurouracil, capecitabine, cytarabine, doxorubicin, epirubicin, high-dose interleukin-2, fluorodeoxyuridine (FUDR), hydroxyurea, mercaptopurine, cyclophosphamide, and docetaxel. [2] PPE seems to be dose dependent and both peak drug concentration and total cumulative dose determine its occurrence. [1]

The cause of PPE is currently unknown. The most likely and accepted hypothesis is a direct toxic effect of the chemotherapeutic drug against epidermal cells because of the dose-relationship and the common histopathologic findings with other entities produced by direct toxicity. There is no clear explanation for its particular distribution. Specific features of the hands and feet could play a role in its location. The thick stratum corneum, the temperature gradient, the vascular anatomy, the rapidly dividing epidermis, the absence of sebaceous glands and hairs follicles, the high concentration of eccrine glands, and wide dermal papillae may all be important in the pathogenesis. [1] The distribution of eccrine sweat glands in our body, according to decreasing density, is palms and sole > head > trunk > extremities. [3] Considering this in mind we can explain the occurrence of lesion also over nose in our case.

Clinically it presents as symmetrical dysesthesias followed by burning pain, erythema, and swelling in the hands and feet, which may be severe enough to limit activity. Blisters and desquamation are followed by extensive superficial exfoliation. [4] The hands are usually more severely affected than the feet, and may be the only area involved, as described in our case where the sole was spared. Rarely, erythema may also be noted outside the palmar and plantar regions. [1]

Clinically Hand and Foot Syndrome is graded as follows: [5]

Although the diagnosis is usually evident, it may be difficult to differentiate hand and foot syndrome from acute graft versus host disease. The involvement of the palms and soles in AGVHD is usually a diffuse macular erythema which may form papules, in contrast to the areas of well-defined intense erythema and edema that are seen in PPE. [6]

Histologically it presents as interface dermatitis with a cell-poor infiltrate and a variable degree of epidermal necrosis. [7]

As regards to treatment, there is no satisfactory medication for this entity. Dose reduction or withdrawal of the offending drug is effective. Symptomatic relief may be obtained with wound care to prevent infection, elevation to reduce edema, cold compresses, and pain medications. [8],[9] Potent topical corticosteroids with or without emollients have proven to be of some efficacy, so also systemic corticosteroids. Pyridoxine (vitamin B6) seems to be the most useful treatment. It helps to alleviate the pain and, consistently allows the dose of chemotherapy to be maintained. [1]

We report this case because of two peculiarities- involvement of nose and sparing of soles.

 
   References Top

1.Nagore E, Insa A, Sanmartin O. Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome: Incidence, recognition and management. Am J Clin Dermatol 2000;1:225-34.  Back to cited text no. 1
    
2.Surjushe A, Vasani R, Medhekar S, Thakre M, Saple DG. Hand-foot syndrome due to capecitabine. Indian J Dermatol 2009;54:301-2.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Hurley HJ. Diseases of the eccrine sweat glands. In: Moschella SL, Hurley HJ. Dermatology. 3 rd ed. Philadelphia: W. B. Saunders Company; 1992. p. 1514.  Back to cited text no. 3
    
4.Sorscher SM. Penile Involvement with Hand-Foot Syndrome. Am J Clin Dermatol 2004;5:209-10.  Back to cited text no. 4
[PUBMED]    
5.Von Moos R, Thuerlimann BJ, Aapro M, Rayson D, Harrold K, Sehouli J, et al. Pegylated liposomal doxorubicin-associated hand-foot syndrome: Recommendations of an international panel of experts. Eur J Cancer 2008;44:781-90.  Back to cited text no. 5
[PUBMED]    
6.Valks R, Fraga J, Porras-Luque J, Figuera A, Garcia-Diez A, Fernandez-Herrera J. Chemotherapy-induced eccrine squamous syringometaplasia. A distinctive eruption in patients receiving hematopoietic progenitor cells. Arch Dermatol 1997;133:873-8.  Back to cited text no. 6
    
7.Fitzpatrick JE. The cutaneous histopathology of chemotherapeutic reactions. J Cutan Pathol 1993;20:1-14.  Back to cited text no. 7
[PUBMED]    
8.Susser WS, Whitaker-Worth DL, Grant-Kels JM. Mucocutaneous reactions to chemotherapy. J Am Acad Dermatol 1999;40:367-98; quiz 399-400.  Back to cited text no. 8
[PUBMED]    
9.Baack BR, Burgdorf WH. Chemotherapy-induced acral erythema. J Am Acad Dermatol 1991;24:457-61.  Back to cited text no. 9
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (830 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1594    
    Printed43    
    Emailed1    
    PDF Downloaded38    
    Comments [Add]    

Recommend this journal